We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What is Diabetic Shock?

By Nat Robinson
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Diabetic shock is a condition that may happen due to a severe case of hypoglycemia. When a person has hypoglycemia, he or she has severely low levels of blood glucose. If the glucose levels get significantly low, the person may be in threat of going into shock. This can be a very dangerous situation, as the person can partially or completely lose consciousness. Quick medical attention should be given to any person displaying symptoms of diabetic shock.

There can be several different causes of this severe type of low blood sugar. A person with diabetes may go into diabetic shock following a dosage of diabetes medication. For instance, the shock may be induced by receiving too much insulin, which is commonly used to treat diabetes. The condition may also be caused by a lack of food, excessive drinking, an onset of diarrhea or vomiting and too much strenuous exercise. Although this condition is most prevalent in individuals with diabetes, any person can potentially go into shock if his or her blood sugar levels drop too low.

Generally, when an individual has extreme hypoglycemia, he or she will display certain symptoms. The person may develop double or blurry vision. He or she may also be impacted by confusion, nervousness and dizziness. Some people may come down with cold sweats and start to tremble or shake. There may also be convulsions, palpitations, fatigue and difficulty speaking and concentrating.

Some additional symptoms may also be present. A person may become really pale and the skin may become clammy. The size of his or her pupils may also start to change. An individual may become increasingly weak and feel as if he or she is about to faint. In fact, some people in diabetic shock may eventually pass out due to the extremely low levels of blood sugar.

A person with extreme hypoglycemia will need immediate medical attention. If left untreated, the condition could lead to a coma or a loss of life. Quick efforts will need to be made to raise the person's blood glucose level. If the person is in shock, he or she may be given glucose intravenously. This is the quickest way to get the substance into the system.

If a person is in diabetic shock, but still conscious and alert, there are things that may be done to prevent the person from becoming critically ill. He or she should be given some type of food product containing sugar, such as a piece of candy or some juice. An individual with diabetes may lower his or her chance of shock by monitoring his or her blood glucose levels at home to ensure they remain stable. Often, a person on medication for diabetes who suffers shock may need his or her medications altered to prevent a recurrence.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon948760 — On May 01, 2014

If a person is going into diabetic shock from low blood sugar, it may not be good for them to eat hard candy (as suggested in a sidebar) because they may choke on it. Drinking fruit juice or sugary soda is a better choice. Medical help may be needed.

By anon310711 — On Dec 26, 2012

I'm not sure about the diabetes but I happen to be epileptic (after having my first kid). I have been on almost every drug for it. Those are drugs that if you're not a fan of the side effects, get off. There are too many that could work better for you and your body. I will say you usually are prescribed three times a day or twice a day, not once.

By anon299460 — On Oct 25, 2012

I have a question about this. I wanted to know whether a person is able to remember that he had an episode of diabetic shock.

By anon150348 — On Feb 07, 2011

I'm no doctor and I'm only 18, so my explanation won't be right good or helpful, but I'm diabetic and have been for 15 years.

you say you have been having seizures yet i don't think i have ever had any, well, not to do with diabetes anyway. I've had hypos, which is basically where your blood sugar count goes so low it makes you almost pass out (in some cases you will pass out).

Maybe you should check with your GP about this one as it sounds like it may be something else rather than your diabetes (just my opinion, though i might be wrong). good luck and hope you get it sorted.

By anon117960 — On Oct 12, 2010

since march of this year i have been diagnosed with type 2 diabetes and since then every now and again i have been having seizures. my doctor gave me a prescription for dilantin capsules where i take three every night before bedtime.On Sunday night after taking the capsules i went into seizure again and had to be rushed to the hospital. what could be the cause? Because after taking the medication this happens.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.